Iowa, 2021

Drought in Iowa, September 28 to 30, 2021

September 28 to 30, 2021 · NWS DMX · 5 events in 5 counties and zones

Despite improvement in late August and early September from rainfall, conditions dried out once again by late September with severe drought returning by the end of the month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Despite improvement in late August and early September from rainfall, conditions dried out once again by late September with severe drought returning by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 28, 5:24 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 28, 5:24 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
624 AM CDT Tue Sep 28 2021

...Updated Aviation...

.DISCUSSION.../Today through Monday/
Issued at 300 AM CDT Tue Sep 28 2021

Key Points

- Couple more days of well above normal temperatures
- Cooler, chances for rain latter half of week into the weekend

All is quiet on the weather front over the forecast area tonight.
07z GOES water vapor imagery showed an upper ridge axis over the
Great Plains states, riding over a nearly cutoff low over the Four
Corners region. At the surface a diffuse stationary front was
draped over central into southern Iowa. Temps near and south of
the boundary have remained rather mild to this point generally in
the 60s to low 70s. Cooler temps in the 50s to the north.
The dome of anomalously warm 850mb temps beneath the Plains ridge
begins to weaken a bit. However, a surface high over the Great
Lakes pushes the frontal boundary south, thus allowing for a bit
deeper boundary layer mixing compared to Monday thanks to
marginally tighter surface pressure gradient and more
unidirectional flow through the lowest 5000 feet. Thus expect
highs to push well into the 80s to around 90 again today. Daily
records are a little more difficult to reach today especially
with the 99 degree marks at DSM and OTM set in 1953.

An upper trough drops into the Pacific northwest on Wednesday
which sets in motion a pattern change that will bring cooler
temps and rain chances back to the area. The trough dislodges the
southwest low which swings north and east as it is absorbed into
the mean flow. Rain chances mostly hold off to the west Wednesday
as appreciable moisture advection is focused more up the central
Plains. This will keep above normal highs around for Wednesday,
but likely knocked back a few degrees as mid/hi clouds increase.
PoPs increase Wednesday night into Thursday as moisture transport
veers eastward toward Iowa. The airmass becomes quite saturated
as the western trough taps into some Pacific moisture as well,
pushing PW values above the 90th percentile of NAEFS climatology.
Models eject another weak impulse out of the southwest but
provides only meager kinematic support. Instead models generate
most precipitation via thermal contributions and isentropic lift
which may result in a more broad precip shield. Still some timing
and coverage differences within the latest model suite, but the
highest probabilities and amounts will be focused near an inverted
surface trough. The Euro/ECENS mean keep the trough hung up near
or west of the Mo River while the GFS is further east toward I-35,
with the NAM/GEFS mean somewhere in the middle. Latest NBM PoPs
seem to have a reasonable handle on latest trends keeping the
highest chances mostly west of I-35.

A complex upper pattern develops late week into the weekend as
models show multiple weak but well-defined waves drifting about
and interacting with each other to varying degrees. Confidence is
high that the early week heat will be a thing of the past as
temperatures retreat to more seasonable norms. Rain chances on the
other hand remain much more uncertain until models can get a
better handle on pattern evolution through this time period. NBM
has daily mention of PoPs, but this is likely overdone from a
temporal standpoint and will have to suffice as more of a
broadbrush approach until the more probable precip windows can be
narrowed down. One such opportunity may occur over the weekend as
a front is pushed south through the state. Thunder could mix in
with the rainfall activity, however the threat of severe weather
should stay low due to weak instability and shear profiles.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 623 AM CDT Tue Sep 28 2021

VFR conditions prevail through the current TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Sep 28, 3:08 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
408 AM CDT Tue Sep 28 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-290915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
408 AM CDT Tue Sep 28 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for periodic showers and thunderstorms return by Wednesday
evening through Saturday afternoon. The chances of severe weather
remain low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Carroll

When
September 28, 7:00 AM CST to September 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Carroll county by late September.

Drought, Greene

When
September 28, 7:00 AM CST to September 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Greene county by late September.

Drought, Polk

When
September 28, 7:00 AM CST to September 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Polk county by late September.

Drought, Jasper

When
September 28, 7:00 AM CST to September 30, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Jasper county by late September.

Drought, Poweshiek

When
September 28, 7:00 AM CST to September 30, 11:59 PM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Poweshiek county by late September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981596, 981597, 981598, 981599, 981600.